Illinois, 2013

Heavy Snow and Winter Weather in Illinois, December 13 to 14, 2013

December 13 to 14, 2013 · NWS ILX · 21 events in 21 counties and zones

A powerful storm system tracked from the Oklahoma panhandle on the morning of December 13th into Kentucky by the morning of December 14th, spreading wintery precipitation across central and southeast Illinois. While a mixture of freezing rain, sleet, and snow occurred along and south of I-70, mostly snow fell further north across much of central Illinois.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A powerful storm system tracked from the Oklahoma panhandle on the morning of December 13th into Kentucky by the morning of December 14th, spreading wintery precipitation across central and southeast Illinois. While a mixture of freezing rain, sleet, and snow occurred along and south of I-70, mostly snow fell further north across much of central Illinois. By the time the snow ended, widespread amounts of 4 to 6 inches had accumulated, with higher totals between 8 and 10 inches being reported across parts of Fulton, Schuyler, Douglas, Champaign, and Vermilion counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 13, 2:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 13, 2:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
216 PM CST Fri Dec 13 2013

.DISCUSSION...
ISSUED 205 PM CST Fri Dec 13 2013

Clouds continue to lower and thicken this afternoon ahead of the winter
storm system expected to affect our area tonight into Saturday. Already
seeing some light rain and sleet pushing into extreme southwest IL early
this afternoon as the upper level wave tracks across the southern Plains.

SHORT TERM...Tonight through Monday

Significant snowfall expected over parts of central through east
central Illinois tonight thru Saturday morning...but not much in
the way of strong winds with this particular storm system.

The main forecast challenge this period will be with snowfall totals
starting tonight thru early Saturday afternoon. Will continue to hold
on to the winter weather advisory with a few locations across central
thru east central Illinois edging close to 6 inches by the time the
snow tapers off to flurries Saturday afternoon. Forecast soundings,
at least for a few hours late this afternoon into early this evening,
continues to suggest a brief period of rain, sleet and possibly some
freezing rain over parts of west central Illinois before we see the
lower layers saturate and cool sufficiently enough to support mostly
snow thru the overnight hours. NAM-WRF time height cross sections
indicate the best forcing coupled with the deeper moisture/and dendritic
growth zone will be mainly tonight thru about 14z Saturday. Using a
13:1 SLR indicates 4 to 6 inches will be common across the area by the
time the snow diminishes on Saturday.

Still a bit concerned about the potential for banding, especially
along the inverted trof, which is expected to push across our area
early Saturday morning. Several of the hi-res models suggest the
threat is there but unfortunately, are not very consistent in depicting
the location. Past few runs of the HRRR have indicated one band to move
north across the area this evening, with a break over parts of central
thru east central IL around midnight, before another band pushes
acrs the area towards morning with the inverted trof. Wouldn't at all
be surprised to see a few areas with 6 to 8 inches accumulation by late
Saturday morning, but at this time, the threat appears too isolated.
Models are a bit more consistent in showing an increase in snow totals
just to our east as the weak surface low and inverted trof shift off
to our east and we see a better coupled 250mb jet structure and
associated upper level divergence.

The upper level wave and surface reflection should push well off
to our east by late tomorrow afternoon with all of the precip shifting
out of the forecast area. The weather should be on the quiet side for
the rest of the short term period with a brief cool down in the wake
of the winter system Saturday night through Sunday night before we see
milder temperatures move into our area early next week.

LONG TERM...Tuesday through Friday

Medium range models indicate some fast moving waves approaching
our area from the northwest at the start of this forecast period
with little in the way of moisture available to produce much in
the way of precip in our area. The first such wave will move across
the lower Great Lakes on Monday with a hint for some very light
precip during the day, mainly to our north. The next wave moves
quickly southeast along the tight 850 mb baroclinic zone on Tue,
at least according to the latest ECMWF, with again little in the
way of moisture to work with. Will continue to keep the first part
of the week dry but could see some low chance pops added in later
forecasts.

Warmer temperatures expected in the Wed-Fri time frame as a deep
upper level trof drops southeast into the southern Rockies and
brings about a strong southwest flow aloft over our area. This
should result in mild temps, at least compared to what we have
been experiencing, through the end of the week. However, as the
deep upper level trof edges east into the central Plains, a strong
Arctic cold front will approach our area on Friday increasing the
precip chances Thursday night into Friday, followed by much colder
weather for next weekend.

Smith/07
&&

.AVIATION...
ISSUED 1159 AM CST Fri Dec 13 2013

Shield of mixed precipitation moving ne across MO nearing the MS
river at noon and will spread ne to SPI around 20Z/2 pm, DEC by
21Z/3 pm and I-74 TAF sites of PIA, BMI & CMI between 22Z-23Z/4-5 pm.
Precipitation should mainly fall as snow, but will begin as a
period of mixed precipitation with sleet, rain and freezing rain
especially sw TAF sites this afternoon. Moderate to even bands of
heavy snow to set up this evening and continue overnight. VFR
conditions early this afternoon to deteoriate during 2nd half of
afternoon into this evening with LIFR/IFr conditions setting in
with the widespread snow. Snow will diminish from west to east
during 15Z-18Z Sat with MVFR vsbys and IFR-low end MVFR ceilings.
SSE winds 7-10 kts to turn ENE this evening and north Sat morning.
Deepening 1005 mb low pressure along the NM/OK border to weaken to
1010 mb over south central KY by 18Z/noon Sat with an inverted trof
extending into IL/IN.

07
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until Noon CST Saturday FOR ILZ038-
042>046-051>057-061>063-066>068-071>073.

WINTER WEATHER ADVISORY until 6 AM CST Saturday FOR ILZ027>031-
036-037-040-041-047>050.

&&
Hazardous weather outlook, Dec 13, 2:59 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CST FRI DEC 13 2013

ILZ027>031-036-037-040-041-047>050-141200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
259 PM CST FRI DEC 13 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD NORTHEAST ACROSS CENTRAL ILLINOIS DURING THE
MID AND LATE AFTERNOON...CONTINUING THROUGH EARLY SATURDAY
MORNING. CURRENT INDICATIONS SUGGEST 4 TO 6 INCHES OF SNOW ARE
LIKELY WITH LOCALLY HIGHER AMOUNTS ALONG I-72. A BRIEF PERIOD OF
MIXED PRECIPITATION IS POSSIBLE DURING MID AFTERNOON SOUTH OF
I-72.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-141200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
259 PM CST FRI DEC 13 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MIXED PRECIPITATION WILL SPREAD NORTHEAST ACROSS SOUTHEAST
ILLINOIS LATE THIS AFTERNOON...CONTINUING THROUGH SATURDAY
MORNING. CURRENT INDICATIONS SUGGEST 3 TO 5 INCHES OF SNOW ARE
LIKELY BY NOON SATURDAY. THE MIXED PRECIPITATION OF RAIN...
FREEZING RAIN...SLEET AND SNOW WILL TURN TO ALL SNOW BY LATE
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-055>057-141200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
259 PM CST FRI DEC 13 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD NORTHEAST ACROSS EAST CENTRAL ILLINOIS LATE THIS
AFTERNOON...CONTINUING THROUGH SATURDAY MORNING. CURRENT
INDICATIONS SUGGEST 4 TO 6 INCHES OF SNOW ARE LIKELY WITH LOCALLY
HIGHER AMOUNTS ALONG I-72 AND I-74. A BRIEF MIXTURE OF PRECIPITATION
WITH SLEET AND RAIN IS POSSIBLE LATE THIS AFTERNOON FROM I-72
SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>044-051>054-061-141200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON-
SHELBY-
259 PM CST FRI DEC 13 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD NORTHEAST ACROSS CENTRAL ILLINOIS DURING MID AND
LATE AFTERNOON...AND CONTINUE THROUGH MID MORNING SATURDAY.
CURRENT INDICATIONS SUGGEST 4 TO 6 INCHES OF SNOW ARE LIKELY WITH
LOCALLY HIGHER AMOUNTS ALONG I-72. A BRIEF PERIOD OF MIXED
PRECIPITATION WITH SLEET AND RAIN IS POSSIBLE DURING THIS
AFTERNOON FROM I-72 SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 5 heavy snow. Local standard time, as filed.

Heavy Snow, Fulton

When
December 13, 4:00 PM CST to December 14, 10:00 AM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Weather observers measured between 8 and 10 inches of snow across Fulton County, including 8.2 inches in both St. David and Avon and 10.0 inches in Astoria. Numerous traffic accidents were reported as a result of the heavy snowfall.

Heavy Snow, Schuyler

When
December 13, 4:00 PM CST to December 14, 10:00 AM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Weather observers measured between 8 and 9 inches of snow across Schuyler County, including 8.5 inches in Rushville. Numerous traffic accidents were reported as a result of the heavy snowfall.

Heavy Snow, Champaign

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Weather observers measured between 8 and 9 inches of snow across Champaign County, including 8.5 inches near Urbana and 9.2 inches in Ogden. Numerous traffic accidents were reported as a result of the heavy snowfall.

Heavy Snow, Douglas

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Weather observers measured between 7 and 8 inches of snow across Douglas County, including 7.2 inches in Tuscola. Numerous traffic accidents were reported as a result of the heavy snowfall.

Winter Weather, Knox

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 8 inches of snow across Knox County, including 6.0 inches in Galesburg and 6.6 inches in Gilson. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Moultrie

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Moultrie forecast zone
Reported by
COOP Observer
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 9 inches of snow across Moultrie County, including 6.0 inches near Sullivan and 9.0 inches in Arthur. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Macon

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 9 inches of snow across Macon County, including 6.0 inches in Decatur and 8.5 inches in Mt. Zion. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Christian

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Christian forecast zone
Reported by
COOP Observer
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 9 inches of snow across Christian County, including 7.0 inches in Morrisonville and 8.5 inches in Pana. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Tazewell

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 8 inches of snow across Tazewell County, including 6.8 inches in Morton and 7.5 inches in Pekin. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, McLean

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 8 inches of snow across McLean County, including 6.7 inches in Normal and 7.5 inches in Bloomington. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Marshall

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 7 inches of snow across Marshall County, including 5.8 inches in Hopewell and 7.0 inches in Henry. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Peoria

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 7 inches of snow across Peoria County, including 6.2 inches near Mossville and 6.7 inches in Peoria. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Sangamon

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Sangamon forecast zone
Reported by
COOP Observer
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 7 inches of snow across Sangamon County, including 5.5 inches in Chatham and 6.7 inches in Springfield. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Piatt

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Piatt forecast zone
Reported by
COOP Observer
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 7 inches of snow across Piatt County, including 6.5 inches in Atwood. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Shelby

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 6 inches of snow across Shelby County, including 5.5 inches near Windsor and 6.0 inches in Findlay. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Logan

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 6 inches of snow across Logan County, including 5.1 inches in Lincoln and 6.0 inches in Mt. Pulaski. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Woodford

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 6 inches of snow across Woodford County, including 5.9 inches in Eureka. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Stark

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 6 inches of snow across Stark County, including 5.7 inches in Toulon. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, Mason

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 6 inches of snow across Mason County, including 5.5 inches near Manito. Numerous traffic accidents were reported as a result of the snowfall.

Winter Weather, De Witt

When
December 13, 5:00 PM CST to December 14, 12:00 PM CST
Where
De Witt forecast zone
Reported by
COOP Observer
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Weather observers measured between 5 and 6 inches of snow across DeWitt County, including 5.5 inches in Clinton. Numerous traffic accidents were reported as a result of the snowfall.

Heavy Snow, Vermilion

When
December 13, 6:00 PM CST to December 14, 12:00 PM CST
Where
Vermilion forecast zone
Reported by
COOP Observer
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Weather observers measured between 8 and 9 inches of snow across Vermilion County, including 8.0 inches 3 miles west of Bismarck and 8.3 inches in Danville. Numerous traffic accidents were reported as a result of the heavy snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490086, 490087, 490084, 490085, 490089, 490091, 490092, 490094, 490095, 490096, 490097, 490099, 490100, 490101, 490102, 490105, 490106, 490107, 490109, 490110, 490088.